Delhi/NCR:

MOHALI:

Dehradun:

BATHINDA:

BRAIN ATTACK:

Paracetamol for Fever & Body Pain: Effects & Side Effects

By Dr. Sumit Sethi in Internal Medicine

Jan 25 , 2022 | 6 min read

3

As soon as flu season comes up, many of you fall sick and have a fever, body pain, cold, and cough. So often do you take over-the-counter medications like paracetamol without knowing about its effects and side effects? Keep reading to find it out.

What is fever?

Fever is an increase in your body temperature generally caused due to an illness. If your body temperature is more than 100.4 degrees Fahrenheit (ear & body), 99 degrees Fahrenheit (Armpit), 100 degrees Fahrenheit (armpit), you have a fever. For an adult, fever becomes a major concern if it is more than 103 degrees Fahrenheit or 39.4 degrees celsius, but for kids, even a mild temperature indicates a serious infection.

Why do you need to control fever?

Though controlling fever will not eliminate the actual cause of fever, i.e., infection, it is essential to manage fever because your body's biochemical reactions occur within a narrow range of temperature. Moreover, in the case of children aged 6 months to 6 years, there are chances of seizures, especially if there is a family history. So it will be best if you do not neglect fever.

What is body pain?

Body pain is an unpleasant sensation that occurs in the body, triggered by the nervous system. Body pain can occur all of a sudden, or come about slowly. This depends on  environmental factors, biological makeup, emotional state of being, and cognitive condition. No matter how many doctors you consult, you are the best judge of your body pain, its severity and frequency. Body pain can be temporary and rectify itself, but in case it lasts more than a few days, medication after consulting a doctor is advisable.

Why do you need to control body pain?

Body aches occur for many different reasons, and while most are treatable and quite harmless, sometimes they can occur due serious medical conditions, and must be controlled before getting worse.

Are there any pitfalls of controlling fever actively?

If you actively suppress the fever, there are some disadvantages such as.

  1. More replications of pathogens

    Bacteria and viruses multiply faster when the body's temperature is below 37 degrees celsius. Thus increasing the infection.

  2. Body's immune response activation at high temperature

    Your immune system is more active when your body temperature is high and fights infection better.

Moreover, paracetamol has several other effects apart from acting as an antipyretic, and it does have some side effects as well. Are you aware of them? Let's dig deeper into this.

What is paracetamol?

Paracetamol is a medicine for fever and body pain. It helps relieve body pains and aches. The drug is also used to reduce high temperatures and to treat flu and colds.

Types of Paracetamol

Paracetamol is available in different forms. These are

  1. Tablets

  2. Capsules

  3. Liquid

  4. Injection

Who can take paracetamol?

Paracetamol is relatively safe. However, some people need to take precautions.

  1. People who have kidney problems

  2. Have had an allergic reaction to paracetamol

  3. Are on medication for epilepsy

  4. Take tuberculosis medicines

If you have any condition or are on medications, ask your doctor whether you can take paracetamol.

Effects and uses of paracetamol

Paracetamol is easily available at physical and online pharmacy stores. The drug is given to patients who have the high fevers to help reduce temperatures. Besides that, paracetamol is also used as a pain reliever and for a few other conditions, such as: 

  1. A Sore throat

    People usually opt for antibiotics and other medicines to treat sore throats. However, paracetamol is one of the most effective drugs and helps relieve a sore throat.

  2. Migraine

    Migraines can cause severe discomfort and prevent people from carrying on their everyday tasks. However, if paracetamol is taken when a migraine attack begins, it helps reduce the ailment’s symptoms and provides relief to the patient.

  3. Toothache

    Paracetamol is a good painkiller and can reduce toothache. However, if you have swelling, it is necessary to see a dentist.

  4. Headache

    If you have a headache, then take a paracetamol tablet. It will help relieve the pain. However, only take it if the pain is unbearable.

  5. Backache

    Paracetamol is good for body pains and also provides relief from backache. But if the pain persists, is too severe, and does not get better even after taking paracetamol, it is necessary to see a doctor.

  6. Menstrual Pain

    Menstrual cramps can be very discomforting and over-the-counter pain medication can reduce pain. NSAIDs are very effective in lessening menstruation induced but paracetamol is also a good option if you can’t access NSAIDs.

  7. Neuralgia

    Neuralgia is a severe pain that is caused due to a damaged nerve. Though paracetamol will help provide temporary relief from the pain, it is always advisable to meet a doctor. If the pain is not treated, it can lead to other complications.

Overdose of paracetamol

Always take the right amount of paracetamol. An overdose can cause liver damage.

Pain Relief Basics: NSAIDs and Acetaminophen

Pain relievers are medicines that reduce or relieve aches in the body, relax sore muscles, hello with arthritis, and other aches and pains. There are a lot of different pain medicines, and each one has advantages and risks. Certain types of pain respond better to certain medicines than others. People can also have different responses to pain relievers.

Over-the-counter medicine(OTC) medicines treat many types of pain and the two main types of OTC pain medicines: acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). Aspirin, naproxen (Aleve), and ibuprofen (Advil, Motrin) are examples of OTC NSAIDs, while Paracetemol is the international nonproprietary name used all over the world for Acetaminophen, apart from the United States.

The Risks of Taking NSAIDs for Pain Relief

NSAIDs can lead to severe, even life-threatening gastrointestinal (GI) bleeding and ulcers in some cases.

NSAID users are also linked to an increased risk of stroke, heart attacks, and heart-related deaths, especially when used for long periods of time.

Additionally, NSAID drugs can also worsen high blood pressure, and cause kidney damage in those over 60.

The Risks of Taking Acetaminophen (Paracetamol) for Pain Relief

Despite the many benefits Acetaminophen aka Paracetamol has to offer, there are also some side effects associated with the drug. Some of these side effects are mentioned below:

  1. NSAIDS may lead to allergic reactions.
  2. The patient may experience wheezing or chest tightness
  3. The face, mouth, or neck may experience swelling
  4. NSAIDS when taken in excess may lead to low blood pressure
  5. If paracetamol is given intravenously, it may cause a faster heartbeat.
  6. Excessive doses of paracetamol can cause kidney damage and blood disorders.

Safe Pain Relief for Adults

  1. Adults should not take more than eight 500 mg tablets in 24 hours. 

  2. There should be a gap of 24 hours between each dose.

  3.  Also, make sure to read and follow the instructions on the label carefully, 

  4. Only take it when you need it, 

  5. Set a cut-off date to stop 

  6.  Don’t mix the medicine with alcohol.

Safe Pain Relief for Children

For children suffering from body pain, Paracetamol (usually first-line) is appropriate for mild pain.

When prescribing paracetamol to a child:

  1. Calculate dosage

  2. Ensure the total volume of medicine does not exceed limits

  3. Ensure that the child is not being on any over-the-counter medicines that contain the prescribed medicine

Acetaminophen or an NSAID: Which Is Best?

NSAIDs may be more effective than acetaminophen for certain conditions as they reduce inflammation and relieve pain. However, NSAIDs do have side effects, the most common being stomach irritation.

Contact your doctor immediately if you have the following symptoms after taking paracetamol-

  1. Skin rashes
  2. Wheezing
  3. Chest tightness
  4. Swelling of face, mouth, neck
  5. Trouble breathing
  6. Low blood pressure, fast heartbeat, or flushing - These symptoms may appear when paracetamol is given intravenously.
  7. Blood disorders
  8. Leukopenia- Low count of white blood cells
  9. Thrombocytopenia- Low count of platelets
  10. Liver damage (>4gm/day)
  11. Kidney damage

Conclusion

Paracetamol is good medicine for fever and body pain that helps relieve pain and fever. However, it is necessary to be cautious when taking paracetamol. Overdosing can cause kidney or liver damage. If you encounter any side effects after taking paracetamol, contact a doctor. If taken within limits, paracetamol can be beneficial for those suffering from fever or body pains.

Frequently Asked Questions

1. Which MG paracetamol is best for fever?

Paracetamol 650 MG Tablet is very effective in treating fever.

2. How long does paracetamol take to work for fever?

Paracetamol may take around an hour to work for a fever.

3. Can I take paracetamol for fever and body pain?

Paracetamol can be taken for fever and many types of body pains like migraine, headaches, muscle pains, toothaches, etc.

4. Does paracetamol make you sleepy?

Paracetamol can lead to fatigue and drowsiness.

5. Is it ok to take paracetamol before bed?

Paracetamol can be taken before bed. If you have a fever, paracetamol may help you sleep well.

6. What is the best time to take paracetamol?

Paracetamol can be taken after a meal or without food.